Texas, 2015

Hail in Texas, April 26, 2015

April 26, 2015 · NWS OUN · 2 events in 2 counties and zones

As a large upper level low meandered across west Texas, scattered storms developed along a weak surface trough/wind shift. With moderate instability and weak wind shear, a few of the storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a large upper level low meandered across west Texas, scattered storms developed along a weak surface trough/wind shift. With moderate instability and weak wind shear, a few of the storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 26, 12:16 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 26, 12:16 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
116 PM CDT SUN APR 26 2015

.AVIATION...
THICKER CLOUD COVER ACROSS NORTHWEST OKLAHOMA WILL LIKELY
KEEP IFR CONDITIONS IN PLACE THROUGH AT LEAST MID TO LATE
AFTERNOON. ELSEWHERE...CLOUDS ARE GRADUALLY DECREASING ON
SOUTHERN EDGE OF CLOUD COVER IN CENTRAL OKLAHOMA.

SEVERE STORMS MAY IMPACT TERMINALS THROUGH AT LEAST THE EARLY
EVENING (SPS,LAW,HBR). STORMS ARE EXPECTED TO SPREAD NORTHWARD
WITH A GRADUALLY DECREASE IN INTENSITY. MVFR TO IFR CONDITIONS
ARE LIKELY WITH STRONGER CONVECTION.

SHOWERS AND EMBEDDED STORMS WILL LINGER INTO THE OVERNIGHT
AND MONDAY MORNING WITH IFR CONDITIONS...ESPECIALLY CENTRAL
AND PART OF NORTHERN OKLAHOMA.

&&

.PREV DISCUSSION... /ISSUED 1102 AM CDT SUN APR 26 2015/

UPDATE...
PRECIP/WX... TEMPS...

DISCUSSION...
OBSERVING CURRENT VIS SAT... CONVECTION HAS ALREADY STARTED NEAR
ABILENE TEXAS. HIGH CLOUDS ARE QUICKLY BUILDING ACROSS THE LLANO
ESTACADO AND WEST TEXAS AS WELL... INDICATING ENHANCED LIFT FROM
THE H5 LOW CROSSING NM AT PRESENT TIME. FROM ALL INDICATIONS...
LOOKS LIKE INITIATION ACROSS WRN N TX AND SWRN OK MAY BE MOVING UP
A FEW HOURS... TO LATE THIS AM/EARLY AFTN. BUFR SOUNDINGS FROM THE
RAP HAVE THE CAP ERODING FAIRLY QUICKLY THROUGH ABOUT 19-20Z
ACROSS NRN TX. 15Z MESOANALYSIS FROM SPC HAS SBCAPE SLOWLY
INCREASING NORTHWARD TOWARD THE NRN BRAZOS RIVER VALLEY... 1500 TO
2000 J/KG. WITH AN EARLIER START... HAIL AND WIND WILL BE THE
PRIMARY CONCERN AS LL WIND FIELDS WILL NOT BE AS CONDUCIVE TO
TORNADIC DEVELOPMENT THIS EARLY... BUT DEEP LAYER SHEAR WILL
SUPPORT LARGE HAIL DEVELOPMENT ACROSS NORTH TEXAS/TEXOMA. AS WE
MOVE INTO THE MID TO LATE AFTN... SOME BACKING OF THE SFC WINDS
ACROSS TEXOMA WILL INCREASE LL SHEAR/HELICITIES... WHICH WOULD
INCREASE THE CHANCE FOR A TORNADO OR TWO WITH THE STRONGEST STORMS
ACROSS TEXOMA... BUT CONDITIONS WILL BE HIGHLY CONDITIONAL ON THE
IMPACTS TO THE ATMOSPHERE FROM THE EARLY CONVECTION... WHICH COULD
THROW A WRENCH INTO SEVERE CHANCES INTO THE AFTN. CONDITIONS WILL
BE EVOLVING QUICKLY THROUGH THE AFTN.... SO STAY WEATHER AWARE.

JTK

PREV DISCUSSION... /ISSUED 319 AM CDT SUN APR 26 2015/

DISCUSSION...
WEAK COLD FRONT LOCATED JUST SOUTH OF I-40 THIS MORNING WILL CONT
TO MOVE SLOWLY SOUTH TOWARD THE RED RIVER BY LATE THIS MORNING.
THIS FRONT IS EXPECTED TO STALL THIS AFTN AND PERHAPS LIFT BACK
NORTH ACROSS SOUTHWEST OKLAHOMA AS AN AREA OF SFC LOW PRES
DEVELOPS ACROSS SOUTHERN TX PANHANDLE. A DRYLINE WILL STRETCH
SOUTH FROM THIS SFC LOW SOUTHWARD ACROSS WEST TX. THESE BOUNDARIES
WILL BE THE FOCI FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTN
AND EVENING.

MODELS HAVE SHOWN A TREND IN DEVELOPING PRECIP A BIT QUICKER
TODAY AS LIFT FROM THE APPROACHING UPPER LOW BEGINS TO INFLUENCE
THE AREA THIS AFTN. INCREASING MOISTURE AND FAVORABLE WIND FIELDS
WILL SUPPORT SUPERCELLS CAPABLE OF VERY LARGE HAIL... ESPECIALLY
ACROSS SOUTHWEST OKLAHOMA SOUTHWARD INTO NORTH TEXAS. THERE WILL
ALSO BE A WINDOW OF OPPORTUNITY FOR A TORNADO OR TWO IN THESE
AREAS AS WELL LATE THIS AFTN INTO THE EARLY EVENING HOURS.

WE EXPECT TO SEE A GENERAL DOWNWARD TREND IN SEVERE POTENTIAL AS
WE APPROACH MIDNIGHT AS WE LOSE OUR INSTABILITY. HOWEVER WE WILL
TRANSITION TO HEAVY RAINFALL THAT WILL LIKELY LINGER THROUGH THE
DAY ON MONDAY INTO MONDAY NIGHT AND EARLY TUESDAY BEFORE THE
PRECIP ENDS. THE MODELS HAVE SHOWN A SLIGHT SHIFT FURTHER NORTH
AND EAST WITH THE HEAVIEST PRECIP... BUT WIDESPREAD 2 TO 3 INCH
AMOUNTS... WITH ISOLATED 4 INCH AMOUNTS ARE A LIKELY SCENARIO.
CONTEMPLATED FLOOD WATCH... BUT DUE TO THESE SHIFTS IN TIMING AND
LOCATION... WILL HOLD OFF FOR NOW AND LET DAY SHIFT SEE IF THESE
ISSUES RESOLVE THEMSELVES WITH LATER MODEL RUNS.

BEYOND TUESDAY... IT STILL APPEARS THAT WE WILL SEE A MUCH
QUIETER PERIOD WITH NO ADDITIONAL PRECIP CHANCES AND MILD TEMPS.
THIS WILL TAKE US INTO THE FIRST WEEKEND OF MAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  59  48  61 /  80  80  70  30
HOBART OK         56  61  45  61 /  80  80  60  30
WICHITA FALLS TX  59  65  49  62 /  70  70  60  30
GAGE OK           48  55  40  63 /  80  80  60  20
PONCA CITY OK     51  60  46  65 /  60  60  50  30
DURANT OK         58  65  50  61 /  70  70  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 26, 2:19 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT SUN APR 26 2015

OKZ004>048-050>052-TXZ083>090-272030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
319 PM CDT SUN APR 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS OVER WESTERN
NORTH TEXAS AND PORTIONS OF SOUTHWEST OKLAHOMA... THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHERN
OKLAHOMA.

LOCATION...
THE ENHANCED RISK EXTENDS SOUTH OF A LINE FROM ALTUS TO WAURIKA.

THE SLIGHT RISK INCLUDES ALL AREAS ALONG AND SOUTH OF A LINE FROM
ARNETT... TO NORMAN... TO HOLDENVILLE OKLAHOMA.

TIMING...
NOON TO MIDNIGHT

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DESTRUCTIVE
HAIL TO THE SIZE OF BASEBALLS AND 60 TO 70 MPH DAMAGING WIND
GUSTS. A FEW TORNADOES WILL ALSO BE POSSIBLE... ESPECIALLY ACROSS
PORTIONS OF NORTHERN TEXAS AND SOUTHWESTERN OKLAHOMA.
ADDITIONALLY... LOCALIZED HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING.

DISCUSSION...
A FRONTAL BOUNDARY HAS STALLED NEAR THE RED RIVER AND A DEEPENING
AREA OF LOW PRESSURE ACROSS WEST TEXAS WILL ALLOW A DRYLINE TO MIX
EASTWARD... FROM SOUTHWESTERN OKLAHOMA INTO CENTRAL TEXAS THROUGH
THE AFTERNOON HOURS. SOUTHEAST WINDS AHEAD OF THE DRYLINE WILL
ALLOW CONTINUAL TRANSPORT OF ABUNDANT LOW LEVEL MOISTURE... WHICH
WILL COMBINE WITH SUFFICIENT HEATING FOR THE PRODUCTION OF
MODERATE INSTABILITY. MEANWHILE... A STRONG UPPER LEVEL STORM
SYSTEM WILL CONTINUE TO MOVE INTO THE UNSTABLE AIRMASS THIS
AFTERNOON... RESULTING IN RAPID THUNDERSTORM DEVELOPMENT ALONG
BOTH THE DRYLINE AND THE STALLED FRONT... WHICH MAY BEGIN A SLOW
RETREAT NORTHWARD LATE IN THE DAY. INITIAL STORMS WILL LIKELY
BECOME SEVERE RAPIDLY. COLD TEMPERATURES ALOFT WILL PROMOTE LARGE
HAIL GROWTH... AND SHEAR WILL SUPPORT HAIL TO THE SIZE OF
BASEBALLS IN THE STRONGEST STORMS. THIS POTENTIAL WILL BE GREATEST
ACROSS NORTHERN TEXAS INTO SOUTHWESTERN AND FAR SOUTHERN
OKLAHOMA. AS AN AREA OF BACKED SURFACE WINDS DEVELOPS DURING THE
LATE AFTERNOON AND EARLY EVENING... LOW LEVEL SHEAR WILL INCREASE
THE CHANCE FOR TORNADO DEVELOPMENT WITHIN THE STRONGEST STORMS
ACROSS PORTIONS OF NORTHERN TEXAS AND POTENTIALLY INTO FAR
SOUTHWESTERN OKLAHOMA.

ONE OR MORE STORM CLUSTERS MAY DEVELOP DURING THE EVENING AND
OVERNIGHT HOURS. WITH ADEQUATE INSTABILITY AND FAVORABLE WIND
PROFILES... SEVERE THUNDERSTORM POTENTIAL IS LIKELY TO LINGER
INTO THE EARLY OVERNIGHT... WITH THE MAIN CONCERN BEING LARGE
HAIL AND STRONG WIND GUSTS. HEAVY RAINFALL WILL LIKELY ACCOMPANY
SOME OF THE STORMS... AND AREAS THAT RECEIVE PROLONGED RAINFALL
WITH SEVERAL ROUNDS OF STORMS WILL LIKELY SEE FLOODING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THE THREAT OF SEVERE STORMS SHOULD DIMINISH BY EARLY MONDAY...
BUT A FEW STRONG STORMS WILL REMAIN POSSIBLE... WITH HAIL AND
GUSTY WINDS THE PRIMARY CONCERNS. RAIN IS LIKELY TO LINGER INTO
AT LEAST TUESDAY MORNING... BEFORE GRADUALLY WINDING DOWN DURING
THE DAY. THE PRIMARY CONCERN MONDAY AND TUESDAY WILL BE THE EVER
INCREASING FLOOD POTENTIAL DUE TO PROLONGED HEAVY RAINFALL. AT
THIS TIME... AREAS OF WEST CENTRAL INTO CENTRAL... AND SOUTHERN
OKLAHOMA... APPEAR TO HAVE THE GREATEST CHANCES FOR FLASH
FLOODING AND POSSIBLY RIVER FLOODING. IF MODELS CONTINUE TO
DEPICT HEAVY RAINFALL IN THESE AREAS...A FLOOD WATCH MAY BECOME
NECESSARY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

AUSTIN/KURTZ

In the hours before

Special weather statement, Apr 26, 12:11 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
111 PM CDT SUN APR 26 2015

TXZ084-087-261900-
KNOX TX-FOARD TX-
111 PM CDT SUN APR 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX AND SOUTH CENTRAL
FOARD COUNTIES UNTIL 200 PM CDT...

AT 109 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHEAST
OF GUTHRIE TEXAS...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
POTENTIALLY SEVERE HAIL UP TO THE SIZE OF HALF DOLLARS...

LOCATIONS IMPACTED INCLUDE...
BENJAMIN...TRUSCOTT AND GILLILAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3379 10000 3383 9993 3382 9966 3362 9967
      3342 9999
TIME...MOT...LOC 1809Z 232DEG 37KT 3347 10017

KURTZ
Special weather statement, Apr 26, 12:42 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
142 PM CDT SUN APR 26 2015

TXZ084-261915-
FOARD TX-
142 PM CDT SUN APR 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FOARD COUNTY UNTIL
215 PM CDT...

AT 140 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST
OF CHALK...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL FOARD
COUNTY.

LAT...LON 3416 10005 3413 9993 3406 9982 3389 9996
      3391 10005
TIME...MOT...LOC 1840Z 200DEG 10KT 3397 10001

KURTZ
Special weather statement, Apr 26, 1:36 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT SUN APR 26 2015

OKZ036-037-TXZ083>086-262000-
TILLMAN OK-JACKSON OK-WILBARGER TX-HARDEMAN TX-WICHITA TX-FOARD TX-
236 PM CDT SUN APR 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN...SOUTHERN
JACKSON...WILBARGER...SOUTHEASTERN HARDEMAN...NORTHWESTERN WICHITA
AND EAST CENTRAL FOARD COUNTIES UNTIL 300 PM CDT...

AT 233 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR THALIA TO 8 MILES SOUTHWEST OF GRAYBACK...MOVING NORTH AT 35
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERNON...CHILLICOTHE...DAVIDSON...GRAYBACK...HARROLD...THALIA...
LOCKETT...FARGO...OKLAUNION AND RAYLAND.

LAT...LON 3431 9954 3436 9917 3418 9893 3384 9921
      3392 9967
TIME...MOT...LOC 1933Z 201DEG 32KT 3395 9952 3391 9928

KURTZ
Special weather statement, Apr 26, 1:37 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT SUN APR 26 2015

TXZ087-088-262000-
KNOX TX-BAYLOR TX-
237 PM CDT SUN APR 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND WEST
CENTRAL BAYLOR COUNTIES UNTIL 300 PM CDT...

AT 236 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF WEINERT...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MUNDAY...KNOX CITY...BENJAMIN...GOREE...VERA...RHINELAND AND
BOMARTON.

LAT...LON 3340 9986 3364 9983 3364 9958 3357 9938
      3340 9948
TIME...MOT...LOC 1936Z 203DEG 29KT 3335 9974

KURTZ
Special weather statement, Apr 26, 2:05 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT SUN APR 26 2015

OKZ033-036-037-TXZ083>085-262030-
HARMON OK-TILLMAN OK-JACKSON OK-WILBARGER TX-HARDEMAN TX-FOARD TX-
305 PM CDT SUN APR 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...
SOUTHWESTERN TILLMAN...SOUTHERN JACKSON...NORTHWESTERN WILBARGER...
SOUTHEASTERN HARDEMAN AND NORTHEASTERN FOARD COUNTIES UNTIL 330 PM
CDT...

AT 303 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF MEDICINE MOUND TO 7 MILES NORTHEAST OF THALIA TO
NEAR LOCKETT TO 3 MILES EAST OF VERNON...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERNON...FREDERICK...QUANAH...TIPTON...CHILLICOTHE...OLUSTEE...
ELDORADO...DAVIDSON...ELMER...HUMPHREYS...LOCKETT...FARGO...MEDICINE
MOUND...ODELL...OKLAUNION...RAYLAND AND HESS.

LAT...LON 3462 9974 3458 9922 3438 9895 3409 9917
      3403 9952 3422 9977
TIME...MOT...LOC 2003Z 208DEG 23KT 3423 9967 3409 9949 3411 9940 3415
9922

KURTZ

The radar

The Altus AFB radar (KFDR), 42 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wilbarger

When
April 26, 2:20 PM CST
Where
Wilbarger County, 6.22 mi S of Odell
Measured
1 in hail
Reported by
Public
Coordinates
34.260, -99.420

No damage reported.

Hail, Knox

When
April 26, 4:36 PM CST
Where
Knox County, Knox City
Measured
1 in hail
Reported by
Public
Coordinates
33.420, -99.820

No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572697, 572702.